Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Jackson, MS

June 6, 2017Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 6, 2017, 11:05 AM CDT for Jones County, Mississippi. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2017, 11:05 AM CDT (16:05 UTC)
Expired
Jun 6, 2017, 8:00 PM CDT
In force
9 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Unknown

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2017-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2017-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS54 KJAN 061605
FFWJAN
MSC067-070100-
/O.NEW.KJAN.FF.W.0056.170606T1605Z-170607T0100Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1105 AM CDT TUE JUN 6 2017

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Southwestern Jones County in southeastern Mississippi...

* Until 800 PM CDT Tuesday

* At 1059 AM CDT, local law enforcement reported the Hayes Lake Dam 
  is in danger of failing which will cause flash flooding downstream 
  on Four Forks Creek. Water levels in the lake are at 18 feet. If 
  the failure occurs, 8 to 10 feet of water will inundate areas just 
  below the dam. This will attenuate rapidly down the creek with 4 
  to 7 feet of water possible. 

* This flooding will remain over mainly rural areas of southwestern
  Jones County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Those living along the creek should move to higher ground now. Act 
quickly to protect your life.

&&

LAT...LON 3158 8927 3155 8927 3155 8930 3158 8930

$$

GRG
1 follow-up statement
092 
WGUS74 KJAN 070101
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
801 PM CDT TUE JUN 6 2017

MSC067-070110-
/O.EXP.KJAN.FF.W.0056.000000T0000Z-170607T0100Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones MS-
801 PM CDT TUE JUN 6 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN JONES COUNTY HAS
EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3158 8927 3155 8927 3155 8930 3158 8930

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 6:31 AM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 6:31 AM CDT, 4 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
631 AM CDT Tue Jun 6 2017

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
The combination of low clouds, widespread to numerous showers, and
scattered storms across the area through early this evening, will
continue to result in flight categories varying from VFR to IFR
categories. This is as a result of an upper level low pressure
system shifting east northeast across the region, and a cold front
slowly sinks south through the area late today and overnight
tonight. At sites where convection is observed, frequent cloud to
ground lightning is expected, and winds could potentially gust to
around 26 knots or higher with the more intense storms. Heavy
rainfall is expected as well. Winds will generally contain an
easterly component through this afternoon between 3-8 knots.
Behind the front, winds will gradually become northerly late. /19/

&&

.DISCUSSION...
Today and Tonight...An upper-level low and associated trough,
centered just offshore of South Central Louisiana via current
satellite imagery, will continue to shift east northeast across the
Deep South through the course of the period.  This, in addition to
continued deep moisture over the region and daytime heating, will
result in another day of numerous showers and scattered storms
developing across the forecast area.  Otherwise, under cloudy skies,
highs this afternoon will warm into the lower 80s.

As has been the case the past several days, storms will remain below
severe limits, but some gusty winds around 35 mph will be possible
with the more intense storms. The potential for some localized flash
flooding will also remain across a large portion of the CWA through
early this evening.  This will especially be possible in areas where
convection is either slow-moving, training over the same locales, or
moving over areas where soils have been saturated from heavy
rainfall over the past few days.  This "limited" potential will
remain highlighted in today's HWO.

Late this afternoon and overnight, both clouds and rain chances will
begin decreasing from north to south across the forecast area.  In
the wake of the upper low pressure system and a cold front that'll
eventually drag south through the forecast area, high pressure to
our north will begin building south into the CWA.  This will begin
advecting a cooler drier airmass into the forecast area through the
overnight hours. Other than some lingering clouds across the Pine
Belt region as day breaks early Wednesday morning, lows will range
in the low to upper 60s under mostly clear skies. /19/

Wednesday through next Monday...A major change in the weather
pattern is expected for the ArkLaMiss as we go through mid/late
week. Northerly low level flow will advect cooler and less humid
air into the forecast area with precipitable water values dropping
to near three standardized anomalies below normal for early June
according to the NAEFS, while surface dewpoint temperatures fall
into the mid/upper 50s. Temperatures will be five to as much as
ten degrees below climatic normal, especially at night when lows
could dip into the mid 50s over northern/eastern MS, but the lower
humidity during the daytime will be the most noticeable
difference.

Going into the weekend, return flow is expected to gradually
increase as surface high pressure shifts east of the area beneath a
building mid/upper level ridge. The result will be a return to more
typical early summer conditions with increased humidity, heat, and
mainly diurnal convective precipitation, especially by Sunday and
Monday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  65  84  59 /  80  26   2   0
Meridian      82  65  84  57 /  78  32   3   0
Vicksburg     80  65  84  59 /  80  21   2   0
Hattiesburg   83  68  88  61 /  80  54   7   0
Natchez       80  67  82  59 /  81  30   3   0
Greenville    83  65  82  60 /  57   9   1   0
Greenwood     81  64  83  57 /  67  10   1   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19
Hazardous weather outlook, Jun 6, 4:20 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
420 AM CDT Tue Jun 6 2017

ARZ074-075-MSZ018-019-025-026-034-062000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
420 AM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-062000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
420 AM CDT Tue Jun 6 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

FLOODING
THREAT...Limited
TIMING...Today

High rainfall rates over a short amount of time from heavy downpours,
could result in localized flash flooding on roads, and in low lying
and poor drainage areas through early this evening. This will
especially be possible over areas where showers and storms repeatedly
move across the same locations, and over areas where soils are
already saturated from heavy rainfall that has occurred over the
previous few days.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Jun 6, 6:39 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
639 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HEAVY RAIN       10 NNW PETAL            31.47N 89.33W
06/06/2017  M6.32 INCH       JONES              MS   AWOS

            6.32 INCHES OF RAIN MEASURED SINCE ABOUT 200
            AM CDT BY THE AWOS AT HATTIESBURG-LAUREL
            AIRPORT (PIB)...JUST OVER FIVE INCHES OF
            THAT FELL IN TWO HOURS.

&&

EC
Local storm report, Jun 6, 6:53 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
653 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLASH FLOOD      7 ESE SEMINARY          31.52N 89.39W
06/06/2017                   JONES              MS   LAW ENFORCEMENT

            JONES COUNTY EOC REPORTS WATER COVERING ROAD
            AND CULVERT CAVED IN AT INTERSECTION OF
            RIELS RD AND ARCHIE INGRAM RD.

&&

EC
Local storm report, Jun 6, 7:04 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
704 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     FLASH FLOOD      8 ESE SEMINARY          31.51N 89.38W
06/06/2017                   JONES              MS   EMERGENCY MNGR

            JONES EOC REPORTS GUTHRIE CARTER RD (400
            BLOCK) WASHED OUT.

&&

EC
Local storm report, Jun 6, 7:34 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
734 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      8 SSW ELLISVILLE        31.50N 89.28W
06/06/2017                   JONES              MS   EMERGENCY MNGR

            JONES EOC REPORTS HOME FLOODED ON SELLERS RD
            IN MOSELLE.

&&

EC
Local storm report, Jun 6, 8:26 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
826 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLASH FLOOD      4 SSE BROOKHAVEN        31.54N 90.41W
06/06/2017                   LINCOLN            MS   DEPT OF HIGHWAYS

            MS 583 CLOSED BETWEEN HWY 84 AND HUTCHERSON
            LANE DUE TO FLOODING.

&&

AW
Local storm report, Jun 6, 10:24 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT TUE JUN 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      KOSCIUSKO               33.06N 89.59W
06/06/2017                   ATTALA             MS   EMERGENCY MNGR

            MULTIPLE STREETS FLOODED AND ROADS CLOSED IN
            THE CITY OF KOSCIUSKO.

&&

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:14 AM CDTFlash Flood WarningJANCovington, Forrest, Jones3 hr
Jun 6, 5:56 AM CDTFlash Flood WarningJANJones3 hr
Jun 6, 8:11 AM CDTFlash Flood WarningJANForrest3 hr
Jun 6, 9:03 AM CDTFlash Flood WarningJANJones3 hr
Jun 6, 10:15 AM CDTFlash Flood WarningJANAttala3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.